Hail, Brooke
- When
- April 27, 7:05 PM EST
- Where
- Brooke County, 1.72 mi WSW of Colliers
- Measured
- 1.5 in hail
- Reported by
- Social Media
- Coordinates
- 40.360, -80.560
A weak cold/occluded front was the trigger for isolated strong to severe storms in the evening of the 27th. While strong shear was present, instability was rather limited due to rather unimpressive dew points and lingering cloud cover, which supported a low risk for widespread severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
A weak cold/occluded front was the trigger for isolated strong to severe storms in the evening of the 27th. While strong shear was present, instability was rather limited due to rather unimpressive dew points and lingering cloud cover, which supported a low risk for widespread severe. Damaging wind gusts and downed trees were the main impacts, but some small hail was also observed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 27, 5:44 PM EST, 1 hour 21 minutes earlier.
Area Forecast Discussion National Weather Service Pittsburgh PA 644 PM EDT Thu Apr 27 2017 .SYNOPSIS... Warm weather will be interrupted by evening showers and storms with a weak front. && .NEAR TERM /THROUGH FRIDAY/... Minor changes made early this evening to fine tune timing of showers and storms along with hourly temperature trends. Some isolated strong storms have been observed but there just is not enough instability to balance out the shear. Expect any further thunderstorm development to trend weaker in general as the evening continues. Previous discussion follows.. The weak cold/occluding front will progress rapidly eastward and across the Upper Ohio Region this evening. Showers and storms are expected to intensify/expand in coverage given the destabilizing boundary layer, especially over areas east of a Dubois to Parkersburg line where peak heating will drive temperature toward the mid 80s. Despite impressive deep layer shear, the area has been limited to a "marginal" severe risk. This seems appropriate given instability limitations imposed by sub 60 dewpoints and a plume of warmer mid level air advecting along the advancing front. The primary severe threat still looks to be from damaging wind via short, but isolated bowing segments. Passage of the front will herald diminished convection as the evening progresses. && .SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY/... Dry weather returns Friday with high pressure. Any cooler air behind today's front will be quickly ejected to the north as strong warm air advection takes over. Eastern ridge will try to build late Friday, but will be shunted by a series of upper level waves which will ride over the top of the rising heights. These wave will bring showers and storms back to the area late Friday night and Saturday. Seeing discrepancies in models solutions on Saturday with the position and timing of the shortwaves. Have leaned toward a more northern track, which complies with slowly rising 500mb heights on Saturday. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... A warm, but active pattern is figured for the remainder of the weekend into early next week as a few shortwaves will cross in continued moist southwest flow along the front. The associated trough if forecast to lift out as a closed upper low digs over the Great Lakes by Monday, pushing a fairly strong front across the Upper Ohio. Given projections of system strength, the amount of moisture, and a possibly negative tilt to the upper trough, strong storms appear possible. Behind this system, quieter weather and seasonable temperatures are expected into the middle of next week. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... VFR conditions largely expected outside of any brief MVFR restrictions associated with scattered thunderstorms along a cold front crossing this evening. Stronger thunderstorms could generate strong wind gusts. Expect VFR conditions to be restored in the wake of the front along with winds shifting from southerly to westerly rather abruptly. Tonight, west-northwest flow cloud bring in some MVFR stratocu, but this looks most favorable for the far northern ports of DUJ/FKL. .Outlook... Occasional restrictions are possible this weekend along a stalled frontal boundary. Better restriction chances arrive with a strong cold front Sunday night into Monday. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous Weather Outlook National Weather Service Pittsburgh PA 419 AM EDT Thu Apr 27 2017 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021-509>514-280830- Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana- Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette- Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 419 AM EDT Thu Apr 27 2017 This Hazardous Weather Outlook is for western Maryland, east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and Tonight. There is a marginal risk for severe thunderstorms this afternoon and evening. Damaging wind gusts and large hail are the primary threat. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
Special Weather Statement National Weather Service Pittsburgh PA 502 PM EDT THU APR 27 2017 OHZ039-040-049-050-058-059-272145- Guernsey-Jefferson-Tuscarawas-Harrison-Belmont-Carroll- 502 PM EDT THU APR 27 2017 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY WIND WILL AFFECT THE AREA... At 501 PM EDT, a strong thunderstorm was located near Freeport, moving northeast at 55 mph. Wind gusts up to 55 mph and small hail are possible with this storm. Locations impacted include... Cadiz... Freeport... Antrim... Hopedale... Scio... Jewett... Amsterdam... Holloway... Bloomingdale... Unionport... Tippecanoe... Piedmont... This includes Interstate 70 in Ohio between mile markers 193 and 198. LAT...LON 4001 8130 4014 8147 4058 8099 4040 8074 TIME...MOT...LOC 2101Z 223DEG 49KT 4014 8132 07
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
611 PM EDT THU APR 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG BERGHOLZ 40.52N 80.88W
04/27/2017 JEFFERSON OH 911 CALL CENTER
TREE DOWN BLOCKING STATE ROUTE 164
&&
EVENT NUMBER PBZ1701344
XXSpecial Weather Statement National Weather Service Pittsburgh PA 737 PM EDT THU APR 27 2017 OHZ049-050-059-PAZ020-029-WVZ001>003-280000- Jefferson-Harrison-Belmont-Beaver-Washington-Brooke-Ohio-Hancock- 737 PM EDT THU APR 27 2017 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND WILL AFFECT THE AREA... At 736 PM EDT, a strong thunderstorm was located 7 miles southeast of Cadiz, moving northeast at 50 mph. Wind gusts up to 50 mph and hail up to the size of nickels are possible with this storm. Locations impacted include... Weirton... Steubenville... Martins Ferry... St. Clairsville... Cadiz... Wellsburg... West Liberty... Avella... Clearview... Toronto... Wintersville... Mingo Junction... LAT...LON 4009 8092 4025 8103 4059 8055 4022 8025 TIME...MOT...LOC 2336Z 242DEG 42KT 4021 8089 07
The Pittsburgh radar (KPBZ), 35 km away, was scanning. The volume nearest the first event began at 00:03 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2017Every state in 2017This day in weather historyWarnings in West Virginia, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 695912.